MAUDE Adverse Event Report: MEDTRONIC HEART VALVES DIVISION MOSAIC AORTIC BIOPROSTHETIC HEART VALVE; HEART-VALVE, REPLACEMENT

MEDTRONIC HEART VALVES DIVISION MOSAIC AORTIC BIOPROSTHETIC HEART VALVE; HEART-VALVE, REPLACEMENT
Model Number 305U221
Medical Device Problem Codes Material Puncture/Hole (1504); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Aortic Regurgitation (1716)
Date of Event 08/24/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Conclusion: without the return of the product, no definitive conclusion can be made regarding the clinical observation.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that during the implant of this 21mm aortic bioprosthetic valve, significant regurgitation of the valve was noted after coming off of the cardiopulmonary bypass.The patient was placed back on pump, and the valve was explanted and replaced with a 19mm bioprosthetic valve of a different model.Examination of the explanted valve revealed a torn leaflet.No additional adverse patient effects were reported. .
 
Additional Manufacturer Narrative
Product analysis: upon receipt at medtronic¿s quality laboratory, visual examination revealed cuts and/ or tears on the sewing ring exposing the stent and the valve was distorted; oval shaped.All leaflets appear wavy, but flexible and in the open position.There was a large tear, approximately 10mm noted on the belly of right cusp (rc).There was a small tear, approximately 4 mm from the free margin to the lunula of the left cusp (lc).There was a small tear, approximately 2 mm from the free margin of the non-coronary cusp (nc).And there was a small tear on the free margin extending to the coaptive ridge of left cusp (lc).The exhibited tears may have been due to a puncture or laceration by a sharp instrument during implant and / or explant.All commissures appeared intact.No commissure dehiscence noted.Conclusion: the device history record was reviewed and showed that this product met all manufacturing specifications for product released for distribution.No issues were identified that would have impacted this event.The observations of the cut appeared to be consistent with a puncture or laceration by a sharp instrument such as forceps during implant and/or explant.There are multiple downstream checkpoints prior or after the valve assembly process to ensure the coaptation and leaflet characteristics for each mosaic valve.Prior to release for distribution, each valve must pass tests to ensure coaptation and leaflet characteristics meet specification.Therefore, it is unlikely that the tear occurred during manufacturing / prior to distribution.Based on the received information and analysis results of the returned device, the clinical observations, tear, was confirmed.The probable cause of the tear could be related to the implant procedure contact with a sharp instrument.If information is provided in the future, a supplemental report will be issued.

Brand Name
MOSAIC AORTIC BIOPROSTHETIC HEART VALVE
Common Device Name
HEART-VALVE, REPLACEMENT
Manufacturer (Section D)
MEDTRONIC HEART VALVES DIVISION
1851 e deere ave
santa ana CA 92705
MDR Report Key7887226
Report Number2025587-2018-02451
Device Sequence Number16825950
Product Code LWR
UDI-Device Identifier00643169595002
UDI-Public00643169595002
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P990064
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/14/2022
Device Model Number305U221
Device Catalogue Number305U221
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/03/2018
Initial Date Received by Manufacturer 08/27/2018
Supplement Date Received by Manufacturer11/06/2018
Initial Report FDA Received Date09/18/2018
Supplement Report FDA Received Date12/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR